Posted by Micky on April 16, 1999 at 09:16:46
Thank you for taking the time to read this.
I have had progressive symptoms for two years now. The symptoms include
slowly increasing spasticity and severe spasms of the legs, lower back,
hands and arms (for which I take 80 mgs Baclofen a day, and Diazepam if
the spasms are really bad), a tingling in my back when I bend my head
forward, and aching muscles (for which I take Co-proxamol 8 tablets a
day and Ibubrofen 400mgs 3 times a day). I also have annoying muscle
flickerings in my face, my hands are clumsy, and I cannot walk very far
or hold things or stand for long because my muscles start to hurt.
Handwriting hurts my arm, and my writing is now difficult to read. I
have mild double vision which is worse in the morning but improves
during the day. The double vision has not responded to eye exercises or
prisms in my glasses. My eyelids droop, and I have a small degree of
exopthalmus. My intra-ocular pressure is slightly raised (averages 23),
and field tests show some loss of vision in the left eye. I also had
some loss of vision in the right eye last year but this has now
improved. In the morning I am very stiff in most muscles and have pain
in the inner curve of my feet. My arms and lower legs are thin, but my
trunk is very overweight. My right hand has some obvious atrophy. I have
trouble swallowing sometimes - and spasticity of my oesophagus showed up
on a barium test, together with an abnormal stomach churning action.
I also take 225 mcgs of thyroxine a day (I have had my thyroid removed
due to hyperthyroidism), Atenolol 100mgs a day (for high blood
pressure), Zoton to protect my stomach from the NSAID each day, and have
monthly B12 injections (for B12 deficiency). I had a 14cm ovarian cyst
and fallopian tube removed six years ago.
I have been seen by a neurologist (and I attend a glaucoma clinic
regularly) and have had the following tests done : blood ck (normal
limits), thyroid blood studies (normal limits with thyroxine
medication), blood test for inflammation (22 - normal range 03-10), MRI
- brain and spine (normal), nerve conduction study of ulnar nerve
(neuritis found on both sides), needle EMG of right deltoid showed small
motor units (diagnosis - myopathy), muscle biopsy of right deltoid
(inconclusive - some pycnotic muscle and endomacrophages). Although I
have been told I have autoimmune disorders (thyroid and pernicious
anaemia), a recent blood test showed no thyroid, stomach or muscle auto-
Neither my GP nor my neurologist have given me a diagnosis except that I
have a neurological disorder of unknown aetiology. Does anyone reading this list of
symptoms have any idea what is wrong with me, and any suggestions for
treatment apart from symptomatic?
I am sorry this post is so long.
Posted by CCF MD mdf on April 25, 1999 at 23:31:54
This is quite complex, and I don't think I can give you an answer here.
If you have truncal obesity, has anyone investigated steroid effect, either from taking prednisone for a long time or perhaps cushing syndrome from your own body producing too much cortisol or related steroids. This is a long shot - the intent is to get you to ask your doctor and if needed be referred to an appropriate specialist (in this case, an endocrinologist).
Some of this sounds like it could be a kind of systemic connective tissue disease, which is properly evaluated by a rheumatologist. Again, here, the intent is to have you discuss this with your doctor to see if a consultation is appropriate and to take action you and your doctor see fit.
Neurologically speaking, the terms "spasticity" and "myopathy" don't match. You can certainly get muscle spasms or cramps from intrinsic muscle disease. The EMG is suggestive (myopathic motor units), but from the data available I would say nothing at all is clear. But spasticity in the strictest sense implies a CENTRAL nervous system disorder (brain or spinal cord) and contradicts intrinsic muscle disease.
The next step is to get a second neurologic opinion from a neurologist based at a large academic medical center. Don't make any assumptions about the diagnosis before you start - you don't know if this problem arises from brain, spinal cord, nerves, or muscle. If you go and tell the neurologist that this is a myopathy (intrinsic muscle disease), he may not adequately explore this problem from the beginning with a fresh approach. You don't have to hide any data (that impairs your doctor-patient relationship), but just ensure that a systematic and methodical, thoughtful approach is taken by your second opinion doctor.
A neuromuscular specialist may be appropriate - they know more about myopathy than other sorts of neurologists. But as above, don't just assume that this is a muscle disease.
You are welcome to call 800 223-2273 and ask for neurology appointments at 4-5559 if you wish to have this second opinion at the Cleveland Clinic Foundation. If you are very far away, identify the closest major city and do some homework about the medical school or other academic medical center there.
I hope this helps. CCF MD mdf
Posted by Micky on April 26, 1999 at 06:53:42
I am extremely grateful that you have taken the time to answer my query in such a detailed manner. Thank you.
Posted by CCF MD... on April 28, 1999 at 14:16:03
We wish you the best in searching out your problem
Posted by Micky on June 21, 1999 at 16:29:33
I hope it is ok to post a follow up this late.
I have taken your advice, and have now seen a neuromuscular specialist at a teaching hospital in our capital city and am seeing an endocrinologist next month. The neuromuscular doctor wants to admit me to hospital for a few days for movement observation and more emg, but I have to come off the Baclofen first. This is proving difficult because the violent spasms recur when I get down to 60mg Baclofen a day.
My question is this: what effect would the Baclofen have had on my original emg? Could the Baclofen have been responsible for the myopathic emg result?
Posted by CCF MD mdf on July 01, 1999 at 22:52:59
Baclofen influences the activity in the spinal cord, and that is why it is useful in reducing spasticity. Spasticity is tightness of muscles which occurs when descending control (from brain to the appropriate level in the cord) is interrupted or interfered with. Therefore, one might expect more muscle unit activity on an EMG without baclofen, and that may affect the interpretation.
I don't know the specific answer to your question - that is, whether a "myopathic" pattern could be produced by using baclofen. I am quite rusty in my interpretation of EMGs. However, the reading of "myopathic" is based on amplitude of the voltage of the trace obtained from the muscle, as well as so-called recruitment properties of the group of fibers in the vicinity of the needle electrode. It is likely that the recruitment pattern would have been changed, and thus possible that baclofen may have affected how the EMG was interpreted.
Baclofen does not directly act on muscles to make them "myopathic."
I hope this helps. Sorry to be so late with the reply - almost missed it.
CCF MD mdf.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.